Missouri, 2015

Hail in Missouri, May 15, 2015

May 15, 2015 · NWS PAH · 1 event in 1 county or zone

A broken line of thunderstorms moved east across southeast Missouri. A few of these storms produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of thunderstorms moved east across southeast Missouri. A few of these storms produced hail up to the size of dimes. The storms intensified in a moderately unstable air mass, with cape values between 1000 and 1500 j/kg. The trigger for the storms was a mesoscale convective vortex approaching northwest Missouri. Winds aloft were generally rather weak and unsupportive of organized storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 12:19 PM CST, 27 minutes earlier.

Area forecast discussion, May 15, 12:19 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
119 PM CDT FRI MAY 15 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 118 PM CDT FRI MAY 15 2015

UNSTABLE ATMOSPHERE ACROSS THE AREA WITH MOIST SSW FLOW AND SUBTLE
SUPPORT ALOFT. THE RESULT SCT/NUMEROUS SHRA/TSRA MOVING SW TO NE
ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. LOW LEVEL LAPSE
RATES SUGGESTS ISOLATED GUSTY WIND POTENTIAL MID LEVEL LAPSE RATES
AND OVERALL CAPE SUGGEST A LITTLE HAIL POSSIBLE. OVERALL...ISOLATED
STRONG STORMS POSSIBLE...BUT SEVERE UNLIKELY. SHOULD BE A DOWN
TREND LATER THIS EVENING...THEN CHANCES INCREASE FROM SW TO NE
LATE TONIGHT PER THE NAM/GFS. NUMEROUS SHRA/TSRA EXPECTED SATURDAY
WITH ANOTHER IMPULSE FORECAST TO MOVE NE ACROSS THE AREA...FOLLOWED
BY ANOTHER LULL SATURDAY NIGHT. LOWERED HIGHS A COUPLE OF DEGREE
FOR SATURDAY GIVEN CLOUDS AND PRECIP POTENTIAL. SUNDAY SHOULD BE
VERY WARM...AND WITH THE FRONT OFF TO THE NW...SCATTERED
CONVECTION POSSIBLE GIVEN INSTABILITY...WITH CHANCES INCREASING
SUNDAY NIGHT AS A FRONT SETTLES SE INTO THE AREA...ESPECIALLY
ACROSS THE SE 1/2 OF THE AREA.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 308 AM CDT FRI MAY 15 2015

MODELS SHOW THE COLD FRONT MOVING ACROSS THE PAH FORECAST AREA
MONDAY.  WE SHOULD SEE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
THE REGION THROUGH THE DAY.  ECMWF IS A BIT SLOWER THAN THE GFS WITH
THE FRONTAL PASSAGE, AND LINGERS SOME PRECIPITATION INTO MONDAY
NIGHT MAINLY IN PORTIONS OF WEST KENTUCKY.  KEPT SOME LOW POPS IN
SOUTHEAST PORTIONS OF THE PAH FA DUE TO THE ECMWF SOLUTION.  BY
TUESDAY, HIGH PRESSURE WILL BE BUILDING SOUTHEASTWARD ACROSS THE
MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS.  THIS FEATURE WILL KEEP
OUR REGION DRY INTO TUESDAY NIGHT.

BY WEDNESDAY, ECMWF AND GFS SHOW SOME QPF CREEPING INTO WESTERN
PORTIONS OF THE PAH FA DUE TO A SURFACE LOW MOVING ACROSS NORTH
TEXAS.  THIS FEATURE STAYS SOUTH OF THE REGION THROUGH THURSDAY AND
ONLY GENERATES MAINLY LIGHT QPF ACROSS OUR AREA THROUGH THURSDAY.
KEPT PRECIP CHANCES IN THE SLIGHT TO LOW CHANCE CATEGORIES THROUGH
THE PERIOD, AND NORTHEAST PORTIONS OF OUR REGION WILL SEE LITTLE TO
NO PRECIP.

TEMPERATURES WILL REMAIN UNSEASONABLY WARM ON MONDAY WITH HIGHS
AROUND 80 DEGREES.  BEHIND THE FRONT, TEMPERATURES WILL DROP OFF TO
BELOW SEASONAL NORMALS WITH HIGHS IN THE UPPER 60S TO LOWER 70S AND
LOWS IN THE UPPER 40S TO MIDDLE 50S.

&&

.AVIATION...
ISSUED AT 1142 AM CDT FRI MAY 15 2015

IT WILL REMAIN UNSETTLED THROUGH THE PERIOD (18Z SAT) WITH ON AND
OFF CHANCES OF CONVECTION EXPECTED. VERY DIFFICULT TO PIN DOWN.
UPDATES WILL BE LIKELY AS CONVECTION EVOLVES. WE DO EXPECT SSW
WINDS TO PERSIST THIS AFTERNOON WITH SOME GUSTS 15-20 KTS.
GENERALLY VFR CONDITIONS OUTSIDE OF CONVECTION. TONIGHT AND
ESPECIALLY AFTER 06Z...THE CHANCE OF MVFR CIGS AND VSBYS INCREASES
WITH LIGHT SOUTH WINDS THE RULE. WILL USE PROB30'S AFT 06Z THROUGH
18Z SAT GIVEN UNCERTAINTY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 15, 2:14 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT FRI MAY 15 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
314 AM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF STORMS IS FORECAST LATER TODAY AND CONTINUES
TONIGHT...BUT NO SEVERE WEATHER IS EXPECTED. HEAVY RAIN WILL BE
THE PRIMARY HAZARD WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS ARE FORECAST EACH DAY THROUGH MONDAY...BUT SEVERE WEATHER
IS NOT EXPECTED. HEAVY RAIN WILL BE THE PRIMARY HAZARD WITH ANY
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 15, 12:37 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT FRI MAY 15 2015

MOZ076-086-087-151900-
PERRY MO-BOLLINGER MO-CAPE GIRARDEAU MO-
137 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAPE GIRARDEAU...
SOUTHWESTERN PERRY AND NORTHEASTERN BOLLINGER COUNTIES UNTIL 200 PM
CDT...

AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ALLIANCE TO NEAR
PATTON TO NEAR GLEN ALLEN...AND MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PERRYVILLE...DAISY...PATTON...BIEHLE...ALLIANCE...SEDGEWICKVILLE AND
SILVER LAKE.

LAT...LON 3777 8989 3759 8974 3745 8974 3736 9007
      3749 9007 3761 9013
TIME...MOT...LOC 1837Z 249DEG 23KT 3760 9009 3750 9003 3737 9004

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bollinger

When
May 15, 12:46 PM CST
Where
Bollinger County, 6 mi S of Patton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.413, -90.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569202.